Harvard Mental Health Letter

Medication Update: SSRIs may increase risk of gastrointestinal bleeding

Medication Update

SSRIs may increase risk of gastrointestinal bleeding

A meta-analysis of four observational studies enrolling 153,000 patients taking selective serotonin reuptake inhibitors (SSRIs) found that these medications, taken alone or in combination with nonsteroidal anti-inflammatory drugs (NSAIDs), substantially increased the risk of gastrointestinal bleeding. A detailed analysis of 101 bleeding incidents found that they occurred after a median of 25 weeks on SSRIs, and about 67% of those who experienced such bleeding were taking NSAIDs in addition to the SSRI.

This analysis suggests that patients and prescribing clinicians may want to watch for long-term complications, especially in older people who may have other health issues or may be taking multiple drugs.

Loke YK, et al. "Meta-Analysis: Gastrointestinal Bleeding Due to Interaction Between Selective Serotonin Uptake Inhibitors and Non-Steroidal Anti-Inflammatory Drugs," Alimentary Pharmacology and Therapeutics (Oct. 5, 2007): Electronic publication ahead of print.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »